Doubling Inequality and Nodal Sets for Solutions of Bi-Laplace Equations

  • Jiuyi Zhu


We investigate the doubling inequality and nodal sets for the solutions of bi-Laplace equations. A polynomial upper bound for the nodal sets of solutions and their gradient is obtained based on the recent development of nodal sets for Laplace eigenfunctions by Logunov. In addition, we derive an implicit upper bound for the nodal sets of solutions. We show two types of doubling inequalities for the solutions of bi-Laplace equations. As a consequence, the rate of vanishing is given for the solutions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aronszajn, N., Krzywicki, A., Szarski, J.: A unique continuation theorem for exterior differential forms on Riemannian manifolds. Ark. Mat. 4, 417–453 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alessandrini, G., Morassi, A., Rosset, E., Vessella, S.: On doubling inequalities for elliptic systems. J. Math. Anal. App. 357(2), 349–355 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alessandrini, G., Rondi, L., Rosset, E., Vessella, S.: The stability for the Cauchy problem for elliptic equations. Inverse Probl. 25(12), 123004 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bakri, L.: Carleman estimates for the Schrödinger Operator. Application to quantitative uniqueness. Commun. Partial Differ. Equ. 38, 69–91 2013)Google Scholar
  5. 5.
    Brüning, J.: Über Knoten von Eigenfunktionen des Laplace-Beltrami-Operators. Math. Z. 158, 15–21 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bourgain, J., Kenig, C.: On localization in the continuous Anderson-Bernoulli model in higher dimension. Invent. Math. 161(2), 389–426 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bellová, K., Lin, F.-H.: Nodal sets of Steklov eigenfunctions. Calc. Var. Partial Differ. Equ. 54(2), 2239–2268 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Colding, T.H., Minicozzi II, W.P.: Lower bounds for nodal sets of eigenfunctions. Commun. Math. Phys. 306, 777–784 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dong, R.-T.: Nodal sets of eigenfunctions on Riemann surfaces. J. Differ. Geom. 36, 493–506 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93(1), 161–183 (1988)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Donnelly, H., Fefferman, C.: Nodal sets for eigenfunctions of the Laplacian on surfaces. J. Am. Math. Soc. 3(2), 333–353 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Escauriaza, L., Vessella, S.: Optimal Three Cylinder Inequalities for Solutions to Parabolic Equations with Lipschitz Leading Coefficients. Inverse Problems: Theory and Applications (Cortona/Pisa, 2002), Contemporary Mathematics, vol. 333, pp. 79–87. American Mathematical Society, Providence (2003)Google Scholar
  13. 13.
    Federer, H.: Geometric Measure Theory. Spring, New York (1969)zbMATHGoogle Scholar
  14. 14.
    Garofalo, N., Lin, F.-H.: Monotonicity properties of variational integrals, \(A_p\) weights and unique continuation. Indiana Univ. Math. 35, 245–268 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Garofalo, N., Lin, F.-H.: Unique continuation for elliptic operators: a geometric-variational approach. Commun. Pure Appl. Math. 40, 347–366 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Georgiev, B., Roy-Fortin, G.: Polynomial upper bound on interior Steklov nodal sets. arXiv:1704.04484
  17. 17.
    Han, Q.: Schauder estimates for elliptic operators with applications to nodal sets. J. Geom. Anal. 10, 455–480 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hörmander, L.: Uniqueness theorems for second order elliptic differential equations. Commun. Partial Differ. Equ. 8, 21–64 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators, vol. 3. Springer, Berlin (1985)zbMATHGoogle Scholar
  20. 20.
    Han, Q., Hardt, R., Lin, F.-H.: Geometric measure of singular sets of elliptic equations. Commun. Pure Appl. Math. 51, 1425–1443 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Han, Q., Hardt, R., Lin, F.-H.: Singular sets of higher order elliptic equations. Commun. Partial Differ. Equ. 28(11–12), 2045–2063 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Han, Q., Lin, F.-H.: Nodal Sets of Solutions of Elliptic Differential Equations. Book in preparation (online at
  23. 23.
    Han, Q., Lin, F.-H.: On the geometric measure of nodal sets of solutions. J. Part. Differ. Equ. 7, 111–131 (1994)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Han, Q., Lin, F.-H.: Rank zero and rank one sets of harmonic maps. Cathleen Morawetz: a great mathematician. Methods Appl. Anal. 7(2), 417–442 (2000)Google Scholar
  25. 25.
    Hardt, R., Simon, L.: Nodal sets for solutions of ellipitc equations. J. Differ. Geom. 30, 505–522 (1989)CrossRefzbMATHGoogle Scholar
  26. 26.
    Hezari, H., Sogge, C.D.: A natural lower bound for the size of nodal sets. Anal. PDE 5(5), 1133–1137 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Jerison, D., Lebeau, G.: Nodal Sets of Sums of Eigenfunctins, Harmonic Analysis and Partial Differential Equations (Chicago, IL, 1996). Chicago Lectures in Mathematics, pp. 223–239. University of Chicago Press, Chicago (1999)Google Scholar
  28. 28.
    Kenig, C.: Some recent applications of unique continuation. In: Recent Developments in Nonlinear Partial Differential Equations. Volume 439 of Contemporary Mathematics, pp. 25–56. American Mathematical Society, Providence (2007)Google Scholar
  29. 29.
    Kukavica, I.: Nodal volumes of eigenfuncgtions of analytic regular elliptic problem. J. d'Anal. Math. 67(1), 269–280 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kenig, C., Silvestre, L., Wang, J.-N.: On Landis' conjecture in the plane. Commun. Partial Differ. Equ. 40, 766–789 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lin, F.-H.: Nodal sets of solutions of elliptic equations of elliptic and parabolic equations. Commun. Pure Appl Math. 44, 287–308 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Logunov, A.: Nodal sets of Laplace eigenfunctions: polynomial upper estimates of the Hausdorff measure. Ann. Math. 187, 221–239 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Logunov, A.: Nodal sets of Laplace eigenfunctions: proof of Nadirashvili's conjecture and of the lower bound in Yau's conjecture. Ann. Math. 187, 241–262 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Logunov, A., Malinnikova, E.: Nodal Sets of Laplace Eigenfunctions: Estimates of the Hausdorff Measure in Dimension Two and Three, 50 Years with Hardy Spaces. Operator Theory: Advances and Applications, vol. 261, pp. 333-344. Birkhuser/Springer, Cham (2018)Google Scholar
  35. 35.
    Lebeau, G., Robbiano, L.: Contrôle exacte de l'équation de la chaleur. Commun. Partial Differ. Equ. 20, 335–356 (1995)CrossRefzbMATHGoogle Scholar
  36. 36.
    Mangoubi, D.: A remark on recent lower bounds for nodal sets. Commun. Partial Differ. Equ. 36(12), 2208–2212 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Meshkov, V.Z.: On the possible rate of decay at infinity of solutions of second order partial differential equations. Math. USSR SB 72, 343–361 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Steinerberger, S.: Lower bounds on nodal sets of eigenfunctions via the heat flow. Commun. Partial Differ. Equ. 39(12), 2240–2261 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Sogge, C.D., Zelditch, S.: Lower bounds on the Hausdorff measure of nodal sets. Math. Res. Lett. 18, 25–37 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Yau, S.T.: Problem Section, Seminar on Differential Geometry. Annals of Mathematical Studies, Princeton 102, 669–706 (1982)Google Scholar
  41. 41.
    Yomdin, Y.: the set of zeros of an almost polynomial functions. Proc. Am. Math. Soc. 90, 538–542 (1984)zbMATHGoogle Scholar
  42. 42.
    Zhu, J.: Quantitative unique continuation of solutions to higher order elliptic equations with singular coefficients. Calc. Var. Partial Differ. Equ. 57(2), Art. 58, 35Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA

Personalised recommendations